Wisconsin, 2009

Damaging Winds in Wisconsin, June 25, 2009

June 25, 2009 · NWS MKX · 3 events in 2 counties and zones

A broken line of showers and thunderstorms developed from low-level convergence and a weak trough axis. MLCAPE values were near 2000-2500 J/kg, temperatures were in the upper 80s and the surface dewpoints were near 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broken line of showers and thunderstorms developed from low-level convergence and a weak trough axis. MLCAPE values were near 2000-2500 J/kg, temperatures were in the upper 80s and the surface dewpoints were near 70. These storms moved through South-central Wisconsin and produced wind damage in Jefferson and Walworth counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 25, 2:33 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 25, 2:33 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 PM CDT THU JUN 25 2009

.SHORT TERM...

DOUBLE JET STRUCTURE WITH ONE JET STREAK ACROSS THE UPPER GREAT
LAKES ASSOCIATED WITH SHORTWAVE MOVING ACROSS JAMES BAY CANADA.
SOUTHERN JET ACROSS TOP OF RIDGE. ONLY WEAK DIVERGENCE THIS EVENING.

LATE AFTERNOON CAPE AROUND 2000 TO 2500 J/KG. WEAK CAP IN PLACE
INLAND...WITH RATHER STRONG CAP IN THE FAR EAST WITH LAKE BREEZE.
A FEW SHOWERS INITIATED ALONG LAKE BREEZE BOUNDARY. OUTFLOW
BOUNDARY FROM STORMS ENTERING NORTHWEST ILLINOIS...HAVE PUSHED
INTO LAFAYETTE COUNTY. THIS CONVERGENCE COULD GENERATE A FEW
THUNDERSTORMS LATE THIS AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS
TOWERING CUMULUS ELSEWHERE...AND AN ISOLATED SHOWER OR
THUNDERSTORM COULD DEVELOP ELSEWHERE. MODELS DO SHOW SUBTLE
INCREASE IN LOW LEVEL CONVERGENCE WITH WEAK TROUGH AXIS.

WILL NEED TO MENTION ISOLATED SHOWER/THUNDERSTORM POSSIBILITY.

.TONIGHT AND FRIDAY...HIGH PRESSURE MOVES ACROSS THE REGION DURING
THIS TIME. THE HIGH SHOULD BRING QUIET WEATHER TO THE AREA.
TEMPERATURES WILL CONTINUE TO BE WARM...IN THE MID TO UPPER 80S.
HOWEVER...A LAKE BREEZE FRIDAY AFTERNOON SHOULD BRING SOME COOLER
TEMPERATURES NEAR THE LAKE...AND DEW POINTS SHOULD LOWER.

.FRIDAY NIGHT THROUGH SATURDAY NIGHT...LOW PRESSURE IS EXPECTED TO
MOVE FROM THE NORTHERN PLAINS TO NORTHWEST OR NORTHERN/CENTRAL
MINNESOTA LATE FRIDAY NIGHT. THE ECMWF IS FURTHER NORTH WITH THE
LOW AND STRONGER THAN THE GFS. BOTH MODELS BRING SHOWERS AND
THUNDERSTORMS INTO THE FORECAST AREA SATURDAY AND SATURDAY
EVENING. 850 MB THERMAL RIDGE POKES INTO THE SOUTHEAST LATE
SATURDAY AFTERNOON. NAM SHOWS SOME SEVERE POTENTIAL WITH CAPES
AROUND 2300 J/KG...WEAK CAP...WITH EHI AROUND 2 AND BRN IN THE
SEVERE RANGE. FAIRLY STRONG 850 MB EQUIVALANT POTENTIAL TEMP ADVECTION
AND MOISTURE TRANSPORT. BULK SHEAR IN THE 45 TO 50 KNOT RANGE.

GFS BRINGS COLD FRONT THROUGH EARLY SATURDAY EVENING...WITH ECMWF
JUST A LITTLE SLOWER. BY LATE SATURDAY NIGHT COLD AIR ADVECTION
AND STRONG DRYING.

.LONG TERM...

.SUNDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH SHOW A RATHER
STRONG UPPER LOW AFFECTING THE UPPER GREAT LAKES BY SUNDAY
MORNING. THE UPPER LOW MOVES SLOWLY TOWARD LAKE HURON MONDAY
AFTERNOON AND EVENING. AIRMASS IS INITIALLY DRY BY DOES MOISTEN
SOMEWHAT TOWARDS WEDNESDAY.WITH COLD AIR ALOFT...SOME SHOWER AND
THUNDERSTORM COULD DEVELOP TOWARDS THURSDAY...ESPECIALLY IF THE
ECMWF VERIFIES WITH THE DEEPER AND LARGER UPPER LOW OVER THE
EASTERN GREAT LAKES.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD. LOW PRESSURE IN IOWA WITH A WEAK FRONT STRETCHED NORTHWARD
IS LEADING TO THUNDERSTORMS IN FAR SOUTHWEST WISCONSIN.  THESE
STORMS ARE EXPECTED TO STAY SOUTH AND WEST OF MADISON.

CLOUDS WILL MOVE OUT OF SOUTHERN WISCONSIN AS HIGH PRESSURE BUILDS
IN TONIGHT AND TOMORROW.  LIGHT WINDS WILL PREVAIL THROUGH THE
PERIOD AS WELL.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...12/ZABEL
Hazardous weather outlook, Jun 25, 7:22 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
822 AM CDT THU JUN 25 2009

WIZ046-047-051-052-056>060-062>072-261330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
822 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK THAT
SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SATURDAY
NIGHT FOR ALL OF SOUTHERN WISCONSIN. SOME OF THE STORMS COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LMZ643>646-261330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
822 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK THAT
SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SATURDAY
NIGHT. SOME OF THE STORMS COULD BE SEVERE.

ZABEL
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 25, 2:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT THU JUN 25 2009

WIZ067>069-252130-
GREEN-LAFAYETTE-ROCK-
359 PM CDT THU JUN 25 2009

...STRONG THUNDERSTORM MOVING THROUGH LAFAYETTE COUNTY...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF MONROE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ARGYLE BY 410 PM CDT...
  MONROE BY 430 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

KUHLMAN

The radar

The Milwaukee radar (KMKX), 32 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 25, 4:25 PM CST
Where
Jefferson County, 5.2 mi SW of Ft Atkinson
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
42.877, -88.923

Thunderstorm wind gusts toppled several large trees at the Koshkonong Mounds CC golf course on the east side of Lake Koshkonong southwest of Ft. Atkinson in Jefferson County. Additionally, a tent was damaged and blew away at the Jellystone Campground on the southeast side of Lake Koshkonong.

Thunderstorm Wind, Jefferson

When
June 25, 4:35 PM CST
Where
Jefferson County, 3 mi S of Ft Atkinson to 5 mi S of Ft Atkinson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.887, -88.850

Thunderstorm wind gusts toppled several large trees.

Thunderstorm Wind, Walworth

When
June 25, 4:46 PM CST
Where
Walworth County, Whitewater
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.830, -88.730

Mesonet at UW Whitewater measured 62 mph wind gust. Several large trees were toppled in the Whitewater area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177286, 177287, 177288.